Virginia, 2019Winter Weather in Virginia, December 10 to 11, 2019
December 10 to 11, 2019 · NWS LWX · 5 events in 5 counties and zones
A cold front passed through on the evening of the 11th, but the upper-level trough axis lagged behind by several hours. The upward motion from the trough axis combined with cold air advection to bring a period of snow before dry air eventually took over.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through on the evening of the 11th, but the upper-level trough axis lagged behind by several hours. The upward motion from the trough axis combined with cold air advection to bring a period of snow before dry air eventually took over. Snowfall amounts were around two inches in the Blue Ridge Mountains and a coating to an inch across northern Virginia. This did impact the morning commute.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 10, 9:15 PM EST, 45 minutes earlier.
Area forecast discussion, Dec 10, 9:15 PM EST, 45 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
915 PM EST Tue Dec 10 2019
.SYNOPSIS...
A cold front will push east of the Mid Atlantic overnight
allowing cold air to rush across the area. Canadian high
pressure will then build across the region Wednesday afternoon
through Thursday. Another, stronger low pressure system will
then develop in the Gulf of Mexico and push northward across the
eastern United States Friday and Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY/...
As of 9pm, the cold front is located along the Atlantic coast,
pushing offshore. Temperatures across the area still too warm to
support snow for most except for the highest of ridge tops, but
believe this will change rapidly based on the intensity of cold
advection. Radar character suggests at least a mix possible
across northern Maryland/Eastern West Virginia. In addition,
forcing mechanisms aloft (right rear quad of upper jet) will be
pushing in behind the front, supporting dynamic cooling as well.
As the cold air pushes in, expecting a changeover from rain to
snow across much of the area as we head into late tonight and
early Wednesday morning. Snow will start earliest at the higher
elevations including the Blue Ridge, so snow will start there
around 9-10 PM or so, with much of the rest of the area changing
between midnight and 5 AM from west to east. This remains
unchanged from the previous forecast.
Still some indication of dry air intrusion at the low-mid levels
behind the cold front (current radar depicting some of these
patches), but thinking the abundant forcing should be plenty to
overcome this. Generally between I-81 and I-95, expecting 1-2
inches of accumulation, primarily on grassy surfaces. Along the
I-95 corridor itself, expecting less than an inch. Along the
Blue Ridge, could see areas of 3-5+ inches though, where the
longest period of snow is, and the best combination of forcing
mechanisms. Wet roads and warm road temperatures will likely
keep accumulations off of roads. However, more intense banding
is possible where the best forcing lines up, so could see a
quick inch on roads for those that end up directly under any
heavier band. Some of the hi-res guidance hints at strong
banding over southern Maryland as well, so will need to monitor
guidance trends, though surface temps exceeding 60 over southern
Maryland Tuesday afternoon cast uncertainty in accumulation and
impacts.
Precip moves out quickly Wednesday morning, and sunshine will
return. Combined with warm ground and temps in the 30s to low
40s, much of the snow should end up melting quickly by the
afternoon.
&&
.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
Arctic high pressure will build in from the Great Lakes and
Canada, then dominate Wednesday night through Thursday. Dry and
cold conditions are expected during this time. Lows may reach
the teens Wednesday night in spots, and highs Thursday likely
stay in the 30s across much of the region.
The next system organizing near the Gulf Coast will start to
bring warm advection northward Thursday night. Models are
gradually coming to a better consensus with precipitation
approaching the I-64 corridor by around daybreak Friday, at
which time a warm nose aloft coupled with cold surface
temperatures could result in freezing rain.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
A shortwave moving through the broad trough over the Midwest
will kick off a low pressure system over the Gulf of Mexico
Friday. This low is forecast to track up through the southeast.
There is some slight disagreements on the exact track of the
surface low between the 12Z ECMWF and GFS. The GFS keeps the low
slightly further east, tracking just along the East Coast,
while the ECMWF keeps the low further inland. What both models
do agree on is a cold air damming signature resulting in at or
near freezing temperatures for locations near and west of the
Blue Ridge.
The exact track will determine for how long cold air lingers.
Overall, models have been trending towards a warmer solution as
southerly flow ahead of the precip shield scours out some of the
cold air prior to precip onset. However, do think there will be some
light freezing rain for locations west of the Blue Ridge for late
Friday, continuing overnight, before changing to all rain by
Saturday morning. Elsewhere, temperatures at the surface will be
above freezing thus expecting a plain rain event throughout Saturday
late afternoon. As the surface low shifts further northeastward and
starts to occlude, additional precip due to upsloping is possible
Sunday for locations mainly along and west of the Allegheny Front.
High pressure will build briefly back over our region Sunday into
early Monday before a warm front lifts northward through our area
Monday afternoon into Tuesday, resulting in our next chance at
precipitation.
&&
.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
Temperatures will fall tonight as the cold front pushes through
the region. Rain will change to snow at all terminals by
Wednesday morning. MRB will be the first to change over, at
roughly 03z, with IAD/CHO changing over between 04z-06z, and
DCA/BWI/MTN changing over by 09z or so. These are rough time
periods, but most guidance is in good agreement on timing at
this point. Not expecting a lot of snow (<1 inch for all except
MRB, who may get 1-2 inches).
VFR returns by midday Wednesday and persists through Thursday
night, though a risk of FZRA exists down at CHO late Thursday
night as the next system approaches.
Areas of rain and/or freezing rain will bring MVFR or IFR
conditions to the terminals on Friday. Primary threat for
freezing rain will be at MRB, with areas east most likely to
stay all rain. Rain again on Saturday could lead to sub-VFR
conditions at times.
&&
.MARINE...
Northwest flow picked up behind the cold front that crossed the
waters. With good mixing/strong cold advection, 20 kt gusts
being realized. Have added the entire Maryland portion of the
Chesapeake Bay/Tidal Potomac River to a Small Craft Advisory
overnight, and then taper it back Wed morning as building high
pressure helps the gradient relax and allow winds to drop below
SCA levels. However, a reinforcing shot of cold air Wednesday
night could reinvigorate the winds briefly.
As a surface low tracks through our region, gusty winds are
expected over the waters Friday night into Saturday. Small Craft
Advisories will be possible during this period.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Winter Weather Advisory from midnight tonight to 7 AM EST
Wednesday for MDZ003.
Winter Weather Advisory from 2 AM to 8 AM EST Wednesday for
MDZ004>006-503-505-507.
VA...Winter Weather Advisory until 7 AM EST Wednesday for VAZ507-
508.
Winter Weather Advisory from midnight tonight to 7 AM EST
Wednesday for VAZ025>031-040-501.
Winter Weather Advisory from 2 AM to 8 AM EST Wednesday for
VAZ505-506.
WV...Winter Weather Advisory from midnight tonight to 7 AM EST
Wednesday for WVZ050>053-055.
MARINE...Small Craft Advisory until 3 AM EST Wednesday for ANZ530>532-
535-536-538>540.
Small Craft Advisory until 7 AM EST Wednesday for ANZ533-537-
541-542.
Small Craft Advisory until noon EST Wednesday for ANZ534-543.
&&
SYNOPSIS...HTS/CJL
NEAR TERM...HTS/CJL
SHORT TERM...CJL
LONG TERM...JMG
AVIATION...HTS/CJL/JMG
MARINE...HTS/CJL/JMGHazardous weather outlook, Dec 10, 3:51 PM EST, 6 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
351 PM EST Tue Dec 10 2019
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-112100-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
351 PM EST Tue Dec 10 2019
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.
.DAY ONE...This Afternoon and Tonight
Accumulating snowfall is possible over the Washington DC and
Baltimore Maryland metro areas during the Wednesday morning
commute.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Accumulating snowfall is possible over the Washington DC and
Baltimore Maryland metro areas during the Wednesday morning
commute.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Spotters are
asked to report snowfall tonight via normal operating procedures.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-112100-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
351 PM EST Tue Dec 10 2019
This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.
.DAY ONE...This Afternoon and Tonight
A Winter Weather Advisory goes into effect late this evening for
much of northern Maryland, the central and northern Shenandoah
Valley, and portions of northern West Virginia and eastern West
Virginia.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
The Winter Weather Advisory is in effect through early Monday
morning.
A wintry mix of precipitation is possible Friday, mainly near and
west of the Blue Ridge. If the threat materializes, it may cause
travel disruptions.
There is a slight winter storm threat Monday and Monday night for
areas west of Interstate 95. If the threat materializes, it may
cause travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. Spotters are
asked to report snowfall tonight via normal operating procedures.
DHOF
Winter Weather, Northern Virginia Blue Ridge
- When
- December 10, 10:00 PM EST to December 11, 4:00 AM EST
- Where
- Northern Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.573, -78.412 (the zone’s center; the record gives no point)
Winter Weather, Central Virginia Blue Ridge
- When
- December 10, 10:00 PM EST to December 11, 4:00 AM EST
- Where
- Central Virginia Blue Ridge forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.879, -79.034 (the zone’s center; the record gives no point)
Winter Weather, Northern Fauquier
- When
- December 11, 12:00 AM EST to 5:00 AM EST
- Where
- Northern Fauquier forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.739, -77.809 (the zone’s center; the record gives no point)
Winter Weather, Eastern Loudoun
- When
- December 11, 12:00 AM EST to 5:00 AM EST
- Where
- Eastern Loudoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
Winter Weather, Western Loudoun
- When
- December 11, 12:00 AM EST to 5:00 AM EST
- Where
- Western Loudoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.091, -77.636 (the zone’s center; the record gives no point)
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Mississippi, December 10, 2019$75,000 · 50 kt wind · 1 event
- High Surf in Hawaii, December 10 to 13, 201912 events
- Winter Weather in Alabama, December 10, 201911 events
- Winter Weather in Tennessee, December 10, 201911 events
- Winter Weather in Arkansas, December 10, 20198 events
- Drought in Texas, December 10 to 31, 20196 events
- Dense Fog in California, December 10 to 11, 2019$10,000 · 6 events
- Winter Weather in Kentucky, December 10 to 11, 20195 events
- Heavy Snow in Washington, December 10 to 11, 20195 events
- Heavy Snow in Washington, December 10 to 15, 20194 events
- Winter Weather in Tennessee, December 10, 20193 events
- Lake-Effect Snow in Ohio, December 10 to 11, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 868719, 868720, 868721, 868722, 868723.